Alert archive / Missouri / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 164, NWS St. Louis, MO

June 17, 2025Madison County, Illinois; Saint Charles County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 17, 2025, 9:41 PM CDT for Madison County, Illinois; Saint Charles County, Saint Louis County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2025, 9:41 PM CDT (02:41 UTC)
Expired
Jun 17, 2025, 10:18 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.0 in
Wind
60.0 mph

Counties Madison County, IL, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 45 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

625 
WUUS53 KLSX 180241
SVRLSX
ILC119-MOC183-189-180330-
/O.NEW.KLSX.SV.W.0164.250618T0241Z-250618T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
941 PM CDT Tue Jun 17 2025

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Madison County in southwestern Illinois...
  Northeastern Saint Charles County in east central Missouri...
  Northeastern Saint Louis County in east central Missouri...

* Until 1030 PM CDT.

* At 941 PM CDT, a severe thunderstorm was located near Black Jack, 
  moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  St. Louis, Florissant, Granite City, Alton, Hazelwood, 
  Edwardsville, Ferguson, Godfrey, Bellefontaine Neighbors, Wood 
  River, Bethalto, Berkeley, Black Jack, Dellwood, Spanish Lake, 
  East Alton, South Roxana, Roxana, Hartford and Calverton Park.

This includes the following State Parks...
	Confluence State Park.

This includes Interstate 55 in Illinois near exit 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 3882 9037 3891 9041 3893 9033 3892 9031
      3892 9028 3895 9028 3900 9010 3900 8988
      3880 8984 3877 9017 3876 9034
TIME...MOT...LOC 0241Z 265DEG 29KT 3886 9029

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble
3 follow-up statements
920 
WWUS53 KLSX 180257
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
957 PM CDT Tue Jun 17 2025

ILC119-MOC183-189-180330-
/O.CON.KLSX.SV.W.0164.000000T0000Z-250618T0330Z/
Madison IL-Saint Charles MO-Saint Louis MO-
957 PM CDT Tue Jun 17 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT 
FOR NORTHWESTERN MADISON COUNTY IN SOUTHWESTERN ILLINOIS AND 
NORTHEASTERN SAINT CHARLES AND NORTHEASTERN SAINT LOUIS COUNTIES IN 
EAST CENTRAL MISSOURI...

At 957 PM CDT, a severe thunderstorm was located over Alton, moving 
east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  St. Louis, Florissant, Granite City, Alton, Hazelwood, 
  Edwardsville, Ferguson, Godfrey, Bellefontaine Neighbors, Wood 
  River, Bethalto, Berkeley, Black Jack, Dellwood, Spanish Lake, 
  East Alton, South Roxana, Roxana, Hartford and Calverton Park.

This includes the following State Parks...
	Confluence State Park.

This includes Interstate 55 in Illinois near exit 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 3882 9037 3891 9041 3893 9033 3892 9031
      3892 9028 3895 9028 3900 9010 3900 8988
      3880 8984 3877 9017 3876 9034
TIME...MOT...LOC 0241Z 254DEG 24KT 3885 9030

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble
186 
WWUS53 KLSX 180309
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1009 PM CDT Tue Jun 17 2025

ILC119-MOC183-189-180330-
/O.CON.KLSX.SV.W.0164.000000T0000Z-250618T0330Z/
Madison IL-Saint Charles MO-Saint Louis MO-
1009 PM CDT Tue Jun 17 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT 
FOR NORTHWESTERN MADISON COUNTY IN SOUTHWESTERN ILLINOIS AND 
NORTHEASTERN SAINT CHARLES AND NORTHEASTERN SAINT LOUIS COUNTIES IN 
EAST CENTRAL MISSOURI...

At 1009 PM CDT, a severe thunderstorm was located over Rosewood 
Heights, or over Bethalto, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  St. Louis, Granite City, Alton, Edwardsville, Godfrey, Wood River, 
  Bethalto, Spanish Lake, East Alton, South Roxana, Roxana, 
  Hartford, West Alton, Rosewood Heights, Dorsey, Prairietown, 
  Carpenter, Fosterburg, Poag and Fruit.

This includes the following State Parks...
	Confluence State Park.

This includes Interstate 55 in Illinois near exit 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 3892 9027 3900 9010 3900 8988 3880 8984
      3877 9017 3892 9028
TIME...MOT...LOC 0257Z 257DEG 23KT 3887 9017

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble
518 
WWUS53 KLSX 180318
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1018 PM CDT Tue Jun 17 2025

ILC119-MOC183-189-180328-
/O.CAN.KLSX.SV.W.0164.000000T0000Z-250618T0330Z/
Madison IL-Saint Charles MO-Saint Louis MO-
1018 PM CDT Tue Jun 17 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHWESTERN MADISON 
COUNTY IN SOUTHWESTERN ILLINOIS AND NORTHEASTERN SAINT CHARLES AND 
NORTHEASTERN SAINT LOUIS COUNTIES IN EAST CENTRAL MISSOURI...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning has been cancelled. However, gusty winds are 
still possible with this thunderstorm.

&&

LAT...LON 3892 9027 3900 9010 3900 8988 3880 8984
      3877 9017 3892 9028
TIME...MOT...LOC 0309Z 257DEG 23KT 3889 9006

$$

Kimble

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:42 PM CDT, 2 hours 59 minutes earlier. Its key messages:

  • -There is a conditional chance for severe thunderstorms and damaging winds overnight tonight into early Wednesday morning. -There is another conditional threat for severe thunderstorms Wednesday afternoon and evening across a portion of the forecast area, though it depends on how the overnight convection plays out. -Confidence is high that our first long duration heat event will start Friday and last into next week as high temperatures climb well into the 90s.
Area forecast discussion, Jun 17, 6:42 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
642 PM CDT Tue Jun 17 2025

.KEY MESSAGES...

-There is a conditional chance for severe thunderstorms and
 damaging winds overnight tonight into early Wednesday morning.

-There is another conditional threat for severe thunderstorms
 Wednesday afternoon and evening across a portion of the forecast
 area, though it depends on how the overnight convection plays
 out.

-Confidence is high that our first long duration heat event will
 start Friday and last into next week as high temperatures climb
 well into the 90s.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 227 PM CDT Tue Jun 17 2025

Scattered showers and thunderstorms have formed across north-central
Missouri in response to an approaching mid-level shortwave and 2500-
3000 J/kg of SBCAPE across the area. These storms will expand in
coverage and move east into southern Iowa, northeast Missouri, and
west-central Illinois with the shortwave this afternoon and evening.
What remains uncertain is how far south these showers and
thunderstorms extend into our forecast area. Some guidance sources
show showers and thunderstorms largely north of I-72 in west-central
Illinois and areas west, while other sources show convection
extending as far south as the St. Louis metro. What I am confident
of is that if any thunderstorms form in our area, they will only
have access to 15-25 kts of 0-6 km shear, which will limit their
strength and duration. Severe thunderstorms are not expected this
afternoon.

An MCS has formed over Kansas this afternoon and will track east
into southwest Missouri overnight with another mid-level shortwave.
This complex is expected to move through an area characterized by
1500-2000 J/kg of MUCAPE, rather than riding along the MUCAPE
gradient, which would keep it tethered more to the mid-level
forcing. Hi-res guidance has come into better consensus over the
location and somewhat of the timing of this system, and the MCS is
expected to swing from southwest Missouri/northern Arkansas into
southeast Missouri and southern Illinois overnight, exiting during
the early morning. Whatever happens to the MCS tonight and tomorrow
morning will dictate our severe weather chances Wednesday afternoon
and evening along a cold front and surface trough that is dropping
south through the region. The two extremes are as follows:

1. MCS remains robust as it enters the CWA (best case scenario):

In this scenario the MCS remains strong, with some severe components
as it enters the western forecast area. Damaging winds are the main
threat with this line of storms as it moves through.  This scenario
would result in a stronger outflow boundary pushing through the
forecast area tomorrow morning. Given the expected trajectory of the
MCS, the outflow would stabilize the entire forecast area, limiting
our severe weather potential to nearly nothing. HREF ensemble
guidance highlights this possibility as the ensemble minimum SBCAPE
values are less than 100 J/kg areawide.

2. MCS weakens before entering CWA (worst case scenario):

In this scenario the MCS structure and convection weakens
considerably before entering the CWA, though convection may still be
ongoing early Wednesday morning. This would result in a weaker
outflow boundary and stratus shield impacting the forecast area,
allowing destabilization Wednesday afternoon and a more robust and
widespread severe weather event. Between 1000-2500 J/kg is
reasonable to develop across the area in this scenario, which would
be enough for severe thunderstorm development. The best chances for
severe thunderstorms would be across southeast Missouri and southern
Illinois where destabilization is most likely.

If scenario 2 were to occur, thunderstorms would generate along the
southward moving surface trough ahead of the cold front, organizing
in the 35-45 kts of 0-6km shear. They would initially be isolated,
and 7-7.5 degree lapse rates, a reasonable amount of CAPE in the
hail growth zone, as well as inverted V soundings all point to
damaging wind and hail the main concerns. There is a lesser (but non-
zero) threat for tornadoes at this point, but limited helicity (~100
m2/s2) and high LCLs will limit the potential. The 0-6km shear is
nearly parallel to the boundary, so over time these storms are
expected to develop into linear segments and the threats will
transition to damaging wind and tornado threat.

The first wave of convection will exit the forecast area during the
early evening which additional showers and thunderstorms will fire
up along the cold front that will follow quickly behind. If any
instability lingers across the area, I cannot rule out a severe
thunderstorm or two developing along the front, but confidence in
this occurring is much lower than the severe threat along the
surface trough should scenario 2 occur.

There is also the potential for a solution midway between the two
extremes described. In this situation, the MCS would roll through
and stunt instability, but not completely wipe it out. This would
result in higher moisture near the surface and some instability
present. Coupled with the forcing along the front and strong
dynamics, the tornado threat would be highest in this solution,
while wind and hail would have lower threats.

Delia

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 227 PM CDT Tue Jun 17 2025

The mid-level trough responsible for Wednesday's cold front and
associated convection will push through the mid-Mississippi Valley
on Thursday, while in the lower-levels southwesterly flow will
already be established. Warm air advection along this flow will
start the warming process, offsetting the cooler air we might have
had from the passage of the cold front. Behind this trough, a mid-
level ridge will barge into the region starting Friday, finally
settling over the Ohio River Valley Sunday, and leaving the region
in southwesterly flow. 850 mb temperatures will jump into the upper
teens to low 20s C, and with a surface high stationed over the
Southeast US, we are looking at a favorable synoptic set up for at
least a Heat Advisory event over the weekend. Temperatures are
forecast to peak in the 90s areawide, with areas around the St.
Louis metro expecting heat index values above 100 for multiple days.

This will be the first long duration heat we have experienced this
year, and actually the first 90 degree days for much of the forecast
area, including the St. Louis metro. The combination of the high
heat and humidity and warm overnight lows will be dangerous for
certain groups including those without adequate shelter or cooling
systems. The St. Louis metro area in particular will be at risk as
the Urban Heat Island will exasperate these conditions even further,
resulting in locally hotter high and overnight temperatures.

Delia

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 638 PM CDT Tue Jun 17 2025

Mostly VFR conditions are expected outside of thunderstorms, and
there are multiple opportunities for thunderstorms over the next
36 hours. Confidence in timing and locations of those storms is
fairly low, so there are only a few periods mentioned in the TAF.
The greatest threat, outside of the next few hours, is with
thunderstorms developing tomorrow afternoon, more likely in the St
Louis metro and perhaps central Missouri.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 2:11 PM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
211 PM CDT Tue Jun 17 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
211 PM CDT Tue Jun 17 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms overnight mainly across central
and northeast Missouri and west-central Illinois. There is a limited
threat for a few severe thunderstorms capable of damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms across portions of the region
Wednesday. A few thunderstorms could be severe Wednesday afternoon
and evening, capable of all hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Delia

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:55 AM CDTTornado WarningLSXCalhoun, Pike35 min
Jun 18, 11:23 AM CDTTornado WarningLSXAdams, Pike52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2025Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.